Representation Theory and Automorphic Forms pp 45-109

Part of the Progress in Mathematics book series (PM, volume 255) | Cite as

Multiplicity-free Theorems of the Restrictions of Unitary Highest Weight Modules with respect to Reductive Symmetric Pairs

  • Toshiyuki Kobayashi

Summary

The complex analytic methods have found a wide range of applications in the study of multiplicity-free representations. This article discusses, in particular, its applications to the question of restricting highest weight modules with respect to reductive symmetric pairs. We present a number of multiplicity-free branching theorems that include the multiplicity-free property of some of known results such as the Clebsh–Gordan–Pieri formula for tensor products, the Plancherel theorem for Hermitian symmetric spaces (also for line bundle cases), the Hua–Kostant–Schmid K-type formula, and the canonical representations in the sense of Vershik–Gelfand–Graev. Our method works in a uniform manner for both finite and infinite dimensional cases, for both discrete and continuous spectra, and for both classical and exceptional cases.

Keywords

multiplicity-free representation branching rule symmetric pair highest weight module Hermitian symmetric space reproducing kernel semisimple Lie group 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alikawa H, Multiplicity free branching rules for outer automorphisms of simple Lie algebras, (2007) J. Math. Soc. Japan 59:151–177MATHMathSciNetGoogle Scholar
  2. 2.
    van den Ban EP (1987), Invariant differential operators on a semisimple symmetric space and finite multiplicities in a Plancherel formula. Ark. Mat. 25:175–187MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    van den Ban EP, Schlichtkrull H (1997), The most continuous part of the Plancherel decomposition for a reductive symmetric space. Ann. of Math. 145:267–364MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Barbasch D, The spherical unitary dual of split and p-adic groups, preprintGoogle Scholar
  5. 5.
    Ben Saïd, S (2002), Weighted Bergman spaces on bounded symmetric domains. Pacific J. Math. 206:39–68MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Berger M (1957), Les espaces symétriques non-compacts. Ann. Sci. École Norm. Sup. (3) 74:85–177Google Scholar
  7. 7.
    Bertram W, Hilgert J (1998), Hardy spaces and analytic continuation of Bergman spaces. Bull. Soc. Math. France 126:435–482MATHMathSciNetGoogle Scholar
  8. 8.
    Delorme P (1998), Formule de Plancherel pour les espaces symétriques réductifs. Ann. of Math. 147:417–452MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    van Dijk G (1999), Canonical representations associated to hyperbolic spaces. II. Indag. Math. 10:357–368MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    van Dijk G, Hille SC (1997), Canonical representations related to hyperbolic spaces. J. Funct. Anal. 147:109–139MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    van Dijk G, Pevzner M (2001), Berezin kernels of tube domains. J. Funct. Anal. 181:189–208MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Enright T, Howe R, Wallach N (1983), A classification of unitary highest weight modules. In Representation theory of reductive groups, Progr. Math. 40:97–143, BirkhäuserMathSciNetGoogle Scholar
  13. 13.
    Enright T, Joseph A (1990), An intrinsic classification of unitary highest weight modules. Math. Ann. 288:571–594MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Faraut J, Ólafsson G (1995), Causal semisimple symmetric spaces, the geometry and harmonic analysis. Semigroups in Algebra, Geometry and Analysis, Walter de Gruyter 3–32Google Scholar
  15. 15.
    Faraut J, Thomas E (1999), Invariant Hilbert spaces of holomorphic functions. J. Lie Theory 9:383–402MATHMathSciNetGoogle Scholar
  16. 16.
    Flensted-Jensen M (1980), Discrete series for semisimple symmetric spaces. Ann. of Math. 111:253–311CrossRefMathSciNetGoogle Scholar
  17. 17.
    Gelfand IM (1950), Spherical functions on symmetric spaces. Dokl. Akad. Nauk. SSSR 70:5–8Google Scholar
  18. 18.
    Gutkin E (1979), Coefficients of Clebsch-Gordan for the holomorphic discrete series. Lett. Math. Phys. 3:185–192MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Harish-Chandra (1953), (1954), Representations of semi-simple Lie groups. I, III. Trans. Amer. Math. Soc. 75:185–243; 76:234–253; (1955) IV. Amer. J. Math. 77:743–777Google Scholar
  20. 20.
    Heckman G, Schlichtkrull H (1994), Harmonic analysis and special functions on symmetric spaces. Perspectives in Mathematics 16, Academic PressGoogle Scholar
  21. 21.
    Helgason S (1970), (1976), A duality for symmetric spaces with applications to group representations. I, II. Adv. Math. 5:1–154; 22:187–219Google Scholar
  22. 22.
    Hilgert J, Reproducing kernels in representation theory, in preprationGoogle Scholar
  23. 23.
    Howe R (1983), Reciprocity laws in the theory of dual pairs. Representation Theory of Reductive Groups, Trombi PC (ed), Progr. Math. 40:159–175, BirkhäuserMathSciNetGoogle Scholar
  24. 24.
    Howe R (1989), Transcending classical invariant theory. J. Amer. Math. Soc. 2:535–552MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Howe R (1995), Perspectives on invariant theory: Schur duality, multiplicity-free actions and beyond. Israel Math. Conf. Proc. 8:1–182MathSciNetGoogle Scholar
  26. 26.
    Hua LK (1963), Harmonic Analysis of Functions of Several Complex Variables in the Classical Domains. Amer. Math. Soc.Google Scholar
  27. 27.
    Jaffee H (1975), Real forms of Hermitian symmetric spaces. Bull. Amer. Math. Soc. 81:456–458MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Jaffee H (1978), Anti-holomorphic automorphisms of the exceptional symmetric domains. J. Differential Geom. 13:79–86MATHMathSciNetGoogle Scholar
  29. 29.
    Jakobsen HP (1979), Tensor products, reproducing kernels, and power series. J. Funct. Anal. 31:293–305MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Jakobsen HP (1983), Hermitian symmetric spaces and their unitary highest weight modules. J. Funct. Anal. 52:385–412MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Jakobsen HP, Vergne M (1979), Restrictions and expansions of holomorphic representations. J. Funct. Anal. 34:29–53MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Johnson K (1980), On a ring of invariant polynomials on a Hermitian symmetric space. J. Algebra 67:72–81MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Kashiwara M, Vergne M (1978), On the Segal–Shale–Weil representations and harmonic polynomials. Invent. Math. 44:1–47MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Kobayashi S (1968), Irreducibility of certain unitary representations. J. Math. Soc. Japan 20:638–642MATHMathSciNetCrossRefGoogle Scholar
  35. 35.
    Kobayashi S, Nagano T (1964), On filtered Lie algebras and geometric structures I. J. Math. Mech. 13:875–908MATHMathSciNetGoogle Scholar
  36. 36.
    Kobayashi T (1989), Unitary representations realized in L2-sections of vector bundles over semisimple symmetric spaces. Proceedings of the Joint Symposium of Real Analysis and Functional Analysis (cosponsored by the Mathematical Society of Japan), 39–54, in JapaneseGoogle Scholar
  37. 37.
    Kobayashi T (1992), A necessary condition for the existence of compact Clifford-Klein forms of homogeneous spaces of reductive type. Duke Math. J. 67:653–664MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Kobayashi T (1994), Discrete decomposability of the restriction of Aq(λ) with respect to reductive subgroups and its applications. Invent. Math. 117:181–205MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Kobayashi T (1997), Multiplicity free theorem in branching problems of unitary highest weight modules. Proceedings of the Symposium on Representation Theory held at Saga, Kyushu 1997, Mimachi K (ed), 9–17Google Scholar
  40. 40.
    Kobayashi T (1998), Discrete decomposability of the restriction of Aq(λ) with respect to reductive subgroups, Part II — micro-local analysis and asymptotic K-support. Ann. of Math. 147:709–729MATHCrossRefMathSciNetGoogle Scholar
  41. 41.
    Kobayashi T (1998), Discrete decomposability of the restriction of Aq(λ) with respect to reductive subgroups, Part III — restriction of Harish-Chandra modules and associated varieties. Invent. Math. 131:229–256MATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Kobayashi T (1998), Discrete series representations for the orbit spaces arising from two involutions of real reductive Lie groups. J. Funct. Anal. 152:100–135MATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Kobayashi T (2000), Discretely decomposable restrictions of unitary representations of reductive Lie groups — examples and conjectures. Adv. Stud. Pure Math., Analysis on Homogeneous Spaces and Representation Theory of Lie Groups, Okayama–Kyoto, 26:98–126Google Scholar
  44. 44.
    Kobayashi T (2000), Multiplicity-free restrictions of unitary highest weight modules for reductive symmetric pairs, UTMS Preprint Series 2000–1, University of Tokyo, Mathematical Sciences, 39 pagesGoogle Scholar
  45. 45.
    Kobayashi T (2002), Branching problems of unitary representations. Proc. I.C.M. 2002, Beijing, vol. 2, Higher Ed. Press, Beijing, 615–627Google Scholar
  46. 46.
    Kobayashi T (2004), Geometry of multiplicity-free representations of GL(n), visible actions on flag varieties, and triunity. Acta Appl. Math. 81:129–146MATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Kobayashi T (2005), Multiplicity-free representations and visible actions on complex manifolds. Publ. Res. Inst. Math. Sci. 41:497–549MATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Kobayashi T (2005), Theory of discretely decomposable restrictions of unitary representations of semisimple Lie groups and some applications. Sugaku Expositions 18:1–37, Amer. Math. Soc.MathSciNetMATHGoogle Scholar
  49. 49.
    Kobayashi T, Propagation of multiplicity-free property for holomorphic vector bundles, math. RT/0607004Google Scholar
  50. 50.
    Kobayashi T (2007), Visible actions on symmetric spaces, to appear in Transformation Group 12, math. DE/0607005Google Scholar
  51. 51.
    Kobayashi T (2007), A generalized Cartan decomposition for the double coset space (U(n1) × U(n2) × U(n3))∖ U(n)/(U(p) × U(q)), J. Math Soc. Japan 59:669–691MATHMathSciNetGoogle Scholar
  52. 52.
    Kobayashi T, Visible actions on flag varieties of SO(n) and multiplicity-free representations, preprint.Google Scholar
  53. 53.
    Kobayashi T, Nasrin S (2003), Multiplicity one theorem in the orbit method. Lie Groups and Symmetric Spaces: In memory of F. I. Karpelevič, S. Gindikin (ed), Translation Series 2, Amer. Math. Soc. 210:161–169MathSciNetGoogle Scholar
  54. 54.
    Kobayashi T, Ørsted B (2003), Analysis on the minimal representation of O(p, q). II. Branching laws. Adv. Math. 180:513–550MATHCrossRefMathSciNetGoogle Scholar
  55. 55.
    Koike K, Terada I (1987), Young diagrammatic methods for the representation theory of the classical groups of type Bn, Cn, Dn. J. Algebra 107:466–511MATHCrossRefMathSciNetGoogle Scholar
  56. 56.
    Koike K, Terada I (1990), Young diagrammatic methods for the restriction of representations of complex classical Lie groups to reductive subgroups of maximal rank. Adv. Math. 79:104–135MATHCrossRefMathSciNetGoogle Scholar
  57. 57.
    Korányi A, Wolf JA (1965), Realization of Hermitian symmetric spaces as generalized half-planes. Ann. of Math. 81:265–285CrossRefMathSciNetGoogle Scholar
  58. 58.
    Krattenthaler C (1998), Identities for classical group characters of nearly rectangular shape. J. Algebra 209:1–61MATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    Lang S (1998), SL2(R). SpringerGoogle Scholar
  60. 60.
    Lipsman R (1979), On the unitary representation of a semisimple Lie group given by the invariant integral on its Lie algebra. Adv. Math. Suppl. 6:143–158; (1977) II, Canad. J. Math. 29:1217–1222Google Scholar
  61. 61.
    Littelmann P (1994), On spherical double cones. J. Algebra 166:142–157MATHCrossRefMathSciNetGoogle Scholar
  62. 62.
    Macdonald IG (1997), Symmetric Functions and Hall Polynomials. Oxford University PressGoogle Scholar
  63. 63.
    Martens S (1975), The characters of the holomorphic discrete series. Proc. Natl. Acad. Sci. USA 72:3275–3276MATHCrossRefMathSciNetGoogle Scholar
  64. 64.
    Molchanov VF (1980), Tensor products of unitary representations of the threedimensional Lorentz group. Math. USSR, Izv. 15:113–143MATHCrossRefGoogle Scholar
  65. 65.
    Neeb K-H (1997), On some classes of multiplicity free representations. Manuscripta Math. 92:389–407MATHCrossRefMathSciNetGoogle Scholar
  66. 66.
    Neretin YA (2002), Plancherel formula for Berezin deformation of L2 on Riemannian symmetric space. J. Funct. Anal. 189:336–408MATHCrossRefMathSciNetGoogle Scholar
  67. 67.
    Neretin YA, Ol’shanski$ı$ GI (1997), Boundary values of holomorphic functions, singular unitary representations of the groups O(p, q) and their limits as q → ∞ . J. Math. Sci. (New York) 87:3983–4035CrossRefGoogle Scholar
  68. 68.
    Okada S (1998), Applications of minor summation formulas to rectangular-shaped representations of classical groups. J. Algebra 205:337–367MATHCrossRefMathSciNetGoogle Scholar
  69. 69.
    Ólafsson G, Ørsted B (1996), Generalizations of the Bargmann transform. Lie Theory and Its Application in physics (Clausthal, 1995) Dobrev and Döbner (eds), World Scientific 3–14Google Scholar
  70. 70.
    Ørsted B, Zhang G (1997), Tensor products of analytic continuations of holomorphic discrete series. Canad. J. Math. 49:1224–1241MATHMathSciNetGoogle Scholar
  71. 71.
    PevsnerM(1996), Espace de Bergman d’un semi-groupe complexe. C. R. Acad. Sci. Paris Sér. I Math. 322:635–640Google Scholar
  72. 72.
    Pevzner M (2005), Représentations des groupes de Lie conformes et quantification des espaces symétriques. Habilitation, l’université de Reims, 36pp.Google Scholar
  73. 73.
    Proctor RA (1983), Shifted plane partitions of trapezoidal shape. Proc. Amer. Math. Soc. 89:553–559MATHCrossRefMathSciNetGoogle Scholar
  74. 74.
    Repka J (1979), Tensor products of holomorphic discrete series representations. Canad. J. Math. 31:836–844MATHMathSciNetGoogle Scholar
  75. 75.
    Richardson R, Röhrle G, Steinberg R (1992), Parabolic subgroup with abelian unipotent radical. Invent. Math. 110:649–671MATHCrossRefMathSciNetGoogle Scholar
  76. 76.
    Rossmann W (1979), The structure of semisimple symmetric spaces. Canad. J. Math. 31:156–180MathSciNetGoogle Scholar
  77. 77.
    Sato F (1993), On the stability of branching coefficients of rational representations of reductive groups. Comment. Math. Univ. St. Paul 42:189–207MATHMathSciNetGoogle Scholar
  78. 78.
    Schmid W (1969–70), Die Randwerte holomorphe Funktionen auf hermetisch symmetrischen Raumen. Invent. Math. 9:61–80CrossRefGoogle Scholar
  79. 79.
    Shimeno N (1994), The Plancherel formula for spherical functions with a onedimensional K-type on a simply connected simple Lie group of Hermitian type. J. Funct. Anal. 121:330–388MATHCrossRefMathSciNetGoogle Scholar
  80. 80.
    Stembridge JR (1990), Hall–Littlewood functions, plane partitions, and the Rogers–Ramanujan identities. Trans. Amer. Math. Soc. 319:469–498MATHCrossRefMathSciNetGoogle Scholar
  81. 81.
    Stembridge JR (2001), Multiplicity-free products of Schur functions. Ann. Comb. 5:113–121MATHCrossRefMathSciNetGoogle Scholar
  82. 82.
    Vinberg ÉB (2001), Commutative homogeneous spaces and co-isotropic symplectic actions. Russian Math. Surveys 56:1–60MATHCrossRefMathSciNetGoogle Scholar
  83. 83.
    Vinberg ÉB, Kimelfeld BN (1978), Homogeneous domains on flag manifolds and spherical subgroups of semisimple Lie groups. Funct. Anal. Appl. 12:168–174MATHCrossRefMathSciNetGoogle Scholar
  84. 84.
    Vogan, Jr. D (1979), The algebraic structure of the representation of semisimple Lie groups. I. Ann. of Math. 109:1–60CrossRefMathSciNetGoogle Scholar
  85. 85.
    Vogan, Jr. D (1981), Representations of Real Reductive Lie groups. Progr. Math. 15, BirkhäuserGoogle Scholar
  86. 86.
    Vogan, Jr. D (1987), Unitary Representations of Reductive Lie Groups. Ann. Math. Stud. 118, Princeton University PressGoogle Scholar
  87. 87.
    Wallach N (1988), Real Reductive Groups I, Academic PressGoogle Scholar
  88. 88.
    Wolf J (1980), Representations that remain irreducible on parabolic subgroups. Differential Geometrical Methods in Mathematical Physics (Proc. Conf., Aix-en-Provence/Salamanca, 1979), pp. 129–144, Lecture Notes in Math. 836, SpringerGoogle Scholar
  89. 89.
    Xie J (1994), Restriction of discrete series of SU(2, 1) × to S(U(1) × U(1, 1)). J. Funct. Anal. 122:478–518MATHCrossRefMathSciNetGoogle Scholar
  90. 90.
    Yamashita H, Wachi A, Isotropy representations for singular unitary highest weight modules, in preparation.Google Scholar
  91. 91.
    Zhang G (2001), Tensor products of minimal holomorphic representations. Represent. Theory 5:164–190MATHCrossRefMathSciNetGoogle Scholar
  92. 92.
    Zhang G (2002), Branching coefficients of holomorphic representations and Segal-Bargmann transform. J. Funct. Anal. 195:306–349MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Boston 2008

Authors and Affiliations

  • Toshiyuki Kobayashi
    • 1
  1. 1.RIMSKyoto UniversityJapan

Personalised recommendations